Winter Storm, Calhoun
- When
- January 24, 12:00 PM CST to January 25, 5:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
A low pressure system developed off the Rockies and moved into the plains of eastern Colorado and western Kansas early on the 24th and slowly progressed primarily eastward through Kansas. Eventually the system took a more northeasterly route across northern Missouri and southeast Iowa, traversing those areas relatively quickly during the first half of the 25th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system developed off the Rockies and moved into the plains of eastern Colorado and western Kansas early on the 24th and slowly progressed primarily eastward through Kansas. Eventually the system took a more northeasterly route across northern Missouri and southeast Iowa, traversing those areas relatively quickly during the first half of the 25th. All the while, snow developed north of the warm front and produced moderate snowfall across much of northern Iowa from the afternoon of the 24th and into the afternoon of the 25th before eventually pulling out of the area. As the low pulled out on the 25th, snow on the backside of the low spread across a majority of the state, through totals from central Iowa and southward were primarily 4 inches to less than an inch at the Missouri border. Back in the heavier snows of northern Iowa, total snowfall ranged from as much as 14 inches around Mason City to 12 inches in Estherville, then dropping to around 6 to 8 inches by Fort Dodge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 24, 11:43 AM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1143 AM CST Tue Jan 24 2017 ...Updated Aviation Discussion... .SHORT TERM.../Today through Wednesday/ Issued at 349 AM CST Tue Jan 24 2017 Lots to look at with the impending storm system with overall models in fair agreement on track, timing and amounts. Biggest issue is a very intense band of higher snowfall rates/snowfall amounts expected to setup somewhere in nrn/nw Iowa, so hard to nail that down. Additionally, expect a very sharp gradient on the south/southeast side of the snow setting up somewhere across central IA. Therefore there could be a big spread in amounts of snowfall from a lot to very little across evening one county. Currently have an area of high pressure situated across the eastern CWA with this quickly moving east as the developing area of low pressure situated across SE CO/SW KS/WRN OK lifts ENE today. Models have all initialized fairly well with current placement of the sfc low, with the sfc low to lift into far NE KS by 00z this evening and continue lifting into Iowa to be situated across east central IA by 12z Wednesday. Moisture to stream northward ahead of the low today, with strong WAA and theta-e advection. Lift to increase across the CWA today and be strongest across the area by late afternoon into tonight. Model cross-sections indicating large area of instability aloft especially across the southeastern 2/3rds this afternoon/evening, therefore have added in some thunder to much of the area. This coincides with the timing of the sfc low tracking across the southern portion of the state and the sfc warm front lifting northward into the southern CWA. Instability aloft across the far north as well into this evening, with -EPV suggesting chance for thunder snow and mesoscale banding of snow possible. Very strong lift in the dendritic zone as well show expect enhanced snow rates this evening in the north. QPF has increased greatly with this storm, thus the rising snow totals. Greater moisture and instability will lead to another push of snow amounts higher across the far north/northwest with totals close to 8-12 inches in the far north/northwestern tiers. Could even see a very narrow band of higher amounts possible in the far north/northwest toward Palo Alto/Emmet/Kossuth county regions toward Hancock and Winnebago as well. Hwy 20 corridor to see moderate to heavy amounts of snow and may have some shorter periods of enhanced rates with some instability, and with the slightly further south/colder track with the latest solutions expect higher snowfall into west central IA/hwy 30 corridor. Therefore some additions to the winter storm warning and advisory have been made. Otherwise further south mainly rain expected with that tight gradient between moderate accumulations of snow and mainly rain. As colder air wraps into the system and deformation zone moves through the CWA Wednesday some light snow accumulations also expected where the rain is expected today. Mainly a trace to possible 1-2 inches expected in that area. Winds also pick up on the backside of the system with push of colder air late tonight into Wednesday. Still have 25-35 kts in the mixed layer across the north, so areas of blowing snow still a concern through the day Wednesday. Confined mention of blowing snow to areas that are expected to receive at least a few inches of snow. Although some very minor blowing of snow possible while snow is falling in the other areas as well. Overall kept timing of the WSW similar, only delaying the start time east of I-35 to 12z given slight delay in onset of steadier precipitation. Still looks like majority of the snow and diminishing winds expected by Wednesday evening/00z Thursday so will keep the end time as is. .LONG TERM.../Wednesday night through Monday/ Issued at 349 AM CST Tue Jan 24 2017 By Wednesday night the early week storm system discussed in the short term section above will be pulling off to the east, with just some lingering light snow and gradually diminishing winds overnight. The remainder of the long term forecast is generally quiet, with periodic light snow chances and overall moderate temperatures. Between Thursday night and sunday three more shortwave troughs will move over Iowa through a large cyclonic flow regime aloft. This will keep temperatures a bit cooler, though still near or just above normal for the season, and provide additional opportunities for flurries or light snow at times but with little accumulation. The best snow chances will likely come around Saturday night and Sunday with the passage of the third and strongest trough, but moisture will be limited and at this time it appears that only a light snow event would be in store. From Sunday night into Monday a deep layer ridge will move quickly through the region, allowing temperatures to moderate a bit. Just beyond the end of the seven-day forecast period, around next Monday night and Tuesday, there may be another precipitation event. Long range models diverge rather significantly in their solutions during this period, but at this time it appears that Iowa would be on the southern fringe of any appreciable precipitation from this system. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1138 AM CST Tue Jan 24 2017 Band of heavy snow will impact FOD to MCW this afternoon and continue throughout the evening tonight. LIFR visibility and ceilings are likely with this band tonight and then winds increase past 06z and look to cause IFR and possibly LIFR visibility due to BLSN. ALO is on the southern fringe of the heavy band but will see experience IFR/LIFR ceilings but lower confidence in the visibility restrictions as the precip maybe a rain/snow mix at times. Thunder is possible at DSM and OTM and have mentioned this evening. Still anticipating LIFR/IFR ceilings at OTM/DSM for much of the TAF period with LIFR to MVFR visibility restrictions. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST Wednesday for IAZ047-048- 057-058. Winter Storm Warning until 6 PM CST Wednesday for IAZ004>006-015- 016-023>025-033>036-044>046. Winter Storm Warning from 3 PM this afternoon to 6 PM CST Wednesday for IAZ007-017-026>028-037. Winter Weather Advisory from 3 PM this afternoon to 6 PM CST Wednesday for IAZ038-039. && SHORT TERM...Beerends LONG TERM...Lee AVIATION...Podrazik
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 AM CST TUE JAN 24 2017 IAZ004>007-015>017-023>028-033>037-044>046-251200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE- 355 AM CST TUE JAN 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM THIS AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WARNING IS IN EFFECT FOR THE AREA ON WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ038-039-047-048-057-058-251200- GRUNDY-BLACK HAWK-BOONE-STORY-AUDUBON-GUTHRIE- 355 AM CST TUE JAN 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA FROM THIS AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA ON WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ049-050-059>062-070>075-081>086-092>097-251200- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 355 AM CST TUE JAN 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW IS EXPECTED IN CENTRAL IOWA ON WEDNESDAY AND MAY MAKE ROADS SLICK AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEE
The national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672898, 672899, 672900, 672901, 672902, 672943, 672944, 672890, 672892, 672895, 672903, 672904, 672905, 672888, 672889, 672891, 672893, 672894, 672896, 672897.